Texas, 2025Damaging Wind in Texas, May 8, 2025
May 8, 2025 · NWS MAF · 1 event in 1 county or zone
A trough pushed a cold front across the region, producing scattered strong to severe thunderstorms over the Stockton Plateau and Big Bend.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough pushed a cold front across the region, producing scattered strong to severe thunderstorms over the Stockton Plateau and Big Bend.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 8, 1:03 PM CST, 1 hour 1 minute earlier. Its key messages:
- Updated at 146 PM CDT Thu May 8 2025
- Thunderstorm activity near/south of I-10 clears the area tonight. Additional isolated showers/storms possible late tonight and again tomorrow afternoon (10-30% chance).
- Pleasant conditions this weekend before a quick warm-up beginning early next week.
Area forecast discussion, May 8, 1:03 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
203 PM CDT Thu May 8 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
Updated at 146 PM CDT Thu May 8 2025
- Thunderstorm activity near/south of I-10 clears the area
tonight. Additional isolated showers/storms possible late
tonight and again tomorrow afternoon (10-30% chance).
- Pleasant conditions this weekend before a quick warm-up
beginning early next week.
&&
.SHORT TERM...
(This afternoon through Friday night)
Issued at 146 PM CDT Thu May 8 2025
Thunderstorms are currently ongoing for areas roughly along and
south of the I-10 corridor. A few of these storms have become
marginally severe, and we continue to monitor for flooding in
locations where storm training is occurring. A few light showers
have even made it as far north as the Midland/Odessa area. This
activity is expected to clear out of the region later this evening.
However, another pulse in the upper level flow could allow for a
couple of showers and weak thunderstorms to develop later tonight in
southeast New Mexico and northern portions of the Permian Basin (10-
30%). Additional isolated showers/weak storms may develop tomorrow
afternoon as well due to more weak pulses in the flow field, though
chances are pretty low at this time (10-20%), and are mainly
confined to the Trans-Pecos region and the mountains. Otherwise,
pleasant weather conditions persist through the rest of the Short
Term period as we remain on the backside of our previous system!
Lows Friday and Saturday mornings remain in the 50s and even low 40s
for northernmost locations, while highs Friday afternoon top out in
the 70s for most (a solid 5-10 degrees below normal for this time of
year). Enjoy the cooler weather while you can, because a warm-up is
on the way later on in the long term.
Sprang
&&
.LONG TERM...
(Saturday through Wednesday)
Issued at 146 PM CDT Thu May 8 2025
Northerly/northwesterly flow aloft continues through the weekend,
and highs remain in the 70s and low 80s across the region both
Saturday and Sunday! However, ridging begins to build back into the
area Monday, and winds become more southerly/southwesterly. This
will allow temperatures to soar back into the 90s for much of west
Texas and southeast New Mexico by Monday afternoon. The heat builds
Tuesday, with many locations topping out in the upper 90s and even
above 100 degrees (the NBM 50th percentile indicates Midland itself
will reach 100 degrees, though deterministic guidance is a bit lower
at this time). By Wednesday, a shortwave trough begins to push the
ridge off to the east. Though it does not look like this system will
bring us any rain (it will be too far to our north), it is going to
help at least shave a couple of degrees off of Wednesday and
Thursday's high temperatures. Nevertheless, highs in the upper 80s
and 90s will still be commonplace by the end of the forecast period.
Sprang
&&
.AVIATION...
(12Z TAFS)
Issued at 638 AM CDT Thu May 8 2025
VFR will continue for the most part with increasing mid level
cloud decks today ahead of an approaching upper level system. A
few SHRA/TSRA have developed near KFST and in the Permian Basin
early this morning. Additional scattered to numerous SHRA/TSRA are
expected to develop over western portions of the forecast area
through 15Z and gradually spread over locations especially along
and south of I-10/I-20 through this afternoon. KPEQ and KFST have
the best chance of receiving TSRA with localized MVFR ceiling/
visibility reductions, but a few SHRA/TSRA could extend as far
north as far southeast New Mexico and the central Permian Basin.
Confidence remained low enough to keep TSRA mention out of the
KCNM, KHOB, and KMAF TAFs with this issuance, but prevalent TSRA
is included in the KFST and KPEQ TAFs starting around 15-16Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 55 76 51 79 / 10 10 0 0
Carlsbad 54 76 53 78 / 20 10 0 0
Dryden 57 80 57 82 / 40 10 0 0
Fort Stockton 53 76 53 77 / 10 10 0 0
Guadalupe Pass 51 70 51 70 / 10 10 0 0
Hobbs 51 73 49 76 / 30 10 0 0
Marfa 46 71 46 73 / 10 10 0 0
Midland Intl Airport 55 76 52 79 / 10 10 0 0
Odessa 55 75 52 78 / 20 10 0 0
Wink 55 78 53 81 / 10 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
SHORT TERM...13
LONG TERM....13
AVIATION...21
In the hours before
Special weather statement, May 8, 9:55 AM CST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1055 AM CDT Thu May 8 2025
TXZ277>279-081645-
Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
1055 AM CDT Thu May 8 2025
...A STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BREWSTER COUNTY
THROUGH 1145 AM CDT...
At 1055 AM CDT, Doppler radar was tracking strong thunderstorms 10
miles northwest of Marathon, or 16 miles east of Alpine, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Brewster County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3015 10343 3024 10355 3055 10335 3038 10308
TIME...MOT...LOC 1555Z 229DEG 12KT 3028 10339
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 8, 9:58 AM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1058 AM CDT Thu May 8 2025
TXZ272-277-278-081645-
Van Horn and Highway 54 Corridor TX-Davis Mountains TX-
Davis Mountains Foothills TX-
1058 AM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL JEFF DAVIS AND
SOUTHEASTERN CULBERSON COUNTIES THROUGH 1145 AM CDT...
At 1057 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Kent, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kent.
This includes Interstate 10 between mile markers 167 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3123 10427 3099 10398 3086 10436 3089 10439
3090 10439 3091 10441 3092 10440 3092 10441
3093 10440 3094 10440 3093 10443 3098 10447
TIME...MOT...LOC 1557Z 250DEG 12KT 3097 10435
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 8, 10:34 AM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1134 AM CDT Thu May 8 2025
TXZ279-081715-
Central Brewster County TX-
1134 AM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PECOS AND NORTH
CENTRAL BREWSTER COUNTIES THROUGH 1215 PM CDT...
At 1133 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Marathon, or 30 miles east of Alpine, moving east
at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marathon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3022 10331 3034 10322 3039 10304 3026 10286
3003 10289
TIME...MOT...LOC 1633Z 282DEG 14KT 3028 10315
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 8, 11:57 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1257 PM CDT Thu May 8 2025
TXZ276-277-081830-
Marfa Plateau TX-Davis Mountains TX-
1257 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PRESIDIO COUNTY
THROUGH 130 PM CDT...
At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Marfa and Marfa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3035 10418 3043 10409 3027 10380 3007 10406
TIME...MOT...LOC 1757Z 319DEG 19KT 3034 10409
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special weather statement, May 8, 12:36 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
136 PM CDT Thu May 8 2025
TXZ082-081900-
Terrell TX-
136 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL TERRELL COUNTY
THROUGH 200 PM CDT...
At 136 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Pumpville, or 15 miles east of Dryden, moving east
at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3007 10200 3028 10194 3028 10176 2993 10176
TIME...MOT...LOC 1836Z 285DEG 18KT 3011 10186
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
10Special weather statement, May 8, 1:46 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
246 PM CDT Thu May 8 2025
TXZ282-082015-
Lower Brewster County TX-
246 PM CDT Thu May 8 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL BREWSTER COUNTY
THROUGH 315 PM CDT...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Boquillas Canyon, or 14 miles southeast of Panther Junction, moving
east at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Boquillas Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2918 10309 2935 10302 2933 10288 2929 10289
2926 10291 2924 10287 2923 10287 2921 10289
2922 10291 2919 10292 2919 10294 2918 10295
2918 10299 2915 10301
TIME...MOT...LOC 1946Z 287DEG 14KT 2924 10298
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Thunderstorm Wind, Brewster
- When
- May 8, 2:04 PM CST to 2:09 PM CST
- Where
- Brewster County, 21.86 mi ESE of Panther Junction
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.190, -102.960
The RAWS Station (RGET2) Big Bend Rio Grande Village recorded a maximum wind gust of 59 MPH near a thunderstorm. Time is an approximation.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, May 8, 20254 injured · $6.1 million · 100 kt wind · 80 events
- Flash Flooding and Hail in Texas, May 8, 20251 death · $37,000 · 1 in hail · 7 events
- Flood in Missouri, May 8, 20251 death · 1 event
- High Surf in California, May 8, 20251 death · 1 event
- Hail and Damaging Winds in Texas, May 8, 2025$2.5 million · 3 in hail · 21 events
- Hail and Damaging Winds in Mississippi, May 8, 2025$2.9 million · 2.25 in hail · 5 events
- Hail and Damaging Winds in Kentucky, May 8, 2025$158,000 · 2.75 in hail · 55 events
- Hail and Damaging Winds in Tennessee, May 8, 2025$85,000 · 2 in hail · 23 events
- Damaging Winds in North Carolina, May 8, 2025$35,000 · 50 kt wind · 16 events
- Tornado and Hail in Alabama, May 8 to 10, 2025$5,000 · EF1 · 14 events
- Hail and Damaging Winds in Tennessee, May 8, 2025$30,000 · 2 in hail · 13 events
- Hail and Damaging Winds in North Carolina, May 8, 2025$7,000 · 1.75 in hail · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1254749.